Winter Storm, Vilas
- When
- February 20, 12:00 AM CST to February 21, 12:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Low pressure moved from northern Iowa into southern Wisconsin. The strong winds and heavy, wet snow associated with this weather system downed numerous trees and power lines, especially across northern Wisconsin.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure moved from northern Iowa into southern Wisconsin. The strong winds and heavy, wet snow associated with this weather system downed numerous trees and power lines, especially across northern Wisconsin. The storm interrupted electrical service to 10,000 to 15,000 customers, mainly around Rhinelander (Oneida co.), Minocqua (Oneida co.) and Eagle River (Vilas co.). The greatest snowfall totals were 14.7 inches at Presque Isle (Vilas co.), 11.0 inches at Eagle River (Vilas co.) and 10.5 inches at Lake Tomahawk (Oneida co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 19, 10:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CST TUE FEB 19 2002
IT HAS BECOME APPARENT SYSTEM WL CONSOLIDATE WITH NRN LOW BASICALLY
DEEPENING INTO THE MAIN SYSTEM. THE THREAT OF SIG SNOW OVER E-C WAS
BASED ON SRN SYSTEM DEEPING NEWD AND BECOMING THE MAIN SYSTEM. SNOW
THREAT IN E-C WL NOT AS GREAT AS EARLIER FCST INDICATED...SO BACKED DOWN
ON SNOW AMNTS A BIT. ALSO ADDED RESOLUTION TO THE REST OF MY FCST AREA
NOT UPDATED WHEN I SENT OUT THE WARNING/ADVISORIES EARLIER. LATEST
SPOTTER REPORTS FROM N-C/NE WI FIT NICELY WITH FCST ADJUSTEMENTS. NO
CHANGES MADE TO THE WARNING/ADVISORY AREA.
LATEST SET OF UPDATED ZONES WL BE OUT SHORTLY.
.GRB...WINTER STORM WARNING TONIGHT INTO WEDNESDAY NIGHT
WIZ005-010>012-
WINTER WEATHER ADVISORY LATE TONIGHT INTO WEDNESDAY NIGHT
WIZ013-018-019-
SKOWRONSKI
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CST TUE FEB 19 2002 ...SIGNIFICANT SNOW POSSIBLE IN PARTS OF NORTH CENTRAL AND NORTHEAST WISCONSIN WEDNESDAY AND WEDNESDAY NIGHT... LOW PRESSURE IN THE SOUTHERN PLAINS WILL MOVE NORTHEAST TOWARDS THE GREAT LAKES AREA TONIGHT. MOST OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN TONIGHT AS WARM AIR REMAINS OVER MUCH OF WISCONSIN. THE LOW WILL MOVE INTO NORTHERN ILLINOIS EARLY WEDNESDAY MORNING...BRINGING IN COOLER AIR TO PARTS OF NORTH CENTRAL WISCONSIN. THIS COOLER AIR WILL CHANGE THE RAIN OVER THE SNOW DURING THE MORNING HOURS OVER THIS AREA. CENTRAL AND PARTS OF NORTHEAST WISCONSIN CAN EXPECT THE CHANGEOVER DURING THE AFTERNOON HOURS...WITH EAST CENTRAL WISCONSIN CHANGING OVER WEDNESDAY EVENING. TWO TO FIVE INCHES OF SNOW IS EXPECTED OVER NORTH CENTRAL AND NORTHEAST WISCONSIN. THE HEAVIEST SNOW IS EXPECTED WEDNESDAY AFTERNOON AND EVENING OVER NORTH CENTRAL WISCONSIN WITH THE SNOW DIMINISHING WEDNESDAY NIGHT. NORTHEAST WISCONSIN WILL SEE THE HEAVIEST SNOW WEDNESDAY EVENING AND NIGHT WITH THE SNOW DIMINISHING EARLY THURSDAY MORNING. ONLY ONE TO THREE INCHES OF WET SLUSHY SNOW IS EXPECTED OVER CENTRAL AND EAST CENTRAL WISCONSIN. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO FOLLOW THIS WINTER STORM AND MAY ISSUE WATCHES...WARNINGS OR ADVISORIES AS NEEDED. IF YOU HAVE TRAVEL PLANS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...MAKE SURE YOU LISTEN FOR THE LATEST WEATHER FORECASTS BEFORE LEAVING FOR YOUR DESTINATION. KURIMSKI WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282340, 5282341, 5282342, 5282343, 5282344, 5282345, 5282346, 5282347, 5282348, 5282349, 5282350, 5282351.